Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 244, NWS Morristown, TN

June 11, 20114 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2011, 12:20 PM CDT for 4 counties in Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 12:20 PM CDT (17:20 UTC)
Expired
Jun 11, 2011, 1:00 PM CDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 12:35 PM CDTTSTM WND DMGJasper, TNSEVERAL TREES DOWN ON COBURN ROAD AND HIGHLAND AVENUE. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS54 KMRX 111720
SVRMRX
TNC007-065-115-153-111800-
/O.NEW.KMRX.SV.W.0244.110611T1720Z-110611T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 PM CDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN BLEDSOE COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MARION COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 100 PM CDT/200 PM EDT/

* AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF WHITWELL...OR 8 MILES SOUTHWEST OF DUNLAP...AND MOVING
  SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JASPER...CHATTANOOGA...WHITWELL...HARRISON...SIGNAL MOUNTAIN...
  SOUTH PITTSBURG...MIDDLE VALLEY...LONE OAK...POWELLS CROSSROADS...
  MARTIN SPRINGS...RED BANK AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8577 3529 8569 3531 8567 3533 8556
      3535 8554 3536 8551 3540 8550 3541 8551
      3541 8516 3501 8513
TIME...MOT...LOC 1720Z 004DEG 11KT 3524 8546

$$

GH
1 follow-up statement
225 
WWUS54 KMRX 111740
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1240 PM CDT SAT JUN 11 2011

TNC007-065-115-153-111800-
/O.CON.KMRX.SV.W.0244.000000T0000Z-110611T1800Z/
SEQUATCHIE TN-BLEDSOE TN-HAMILTON TN-MARION TN-
1240 PM CDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM
CDT/200 PM EDT/ FOR MARION...HAMILTON...EXTREME SOUTHERN BLEDSOE AND
SEQUATCHIE COUNTIES...

AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR POWELLS CROSSROADS...OR 12 MILES SOUTH OF DUNLAP...
MOVING SOUTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JASPER...CHATTANOOGA...HARRISON...SIGNAL MOUNTAIN...SOUTH
  PITTSBURG...MARTIN SPRINGS...RED BANK AND HALETOWN (GUILD).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8577 3529 8569 3531 8567 3533 8556
      3535 8554 3536 8551 3540 8550 3541 8551
      3541 8516 3501 8513
TIME...MOT...LOC 1740Z 004DEG 11KT 3518 8547

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:57 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 9:57 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 AM EDT SAT JUN 11 2011

.DISCUSSION...
COUPLE OF OUTFLOW BOUNDARIES HAVE MOVED INTO NWRN SECTIONS OF THE
CWA...WITH ENOUGH ELEVATED CONVECTION TO FIRE A FEW SMALL
THUNDERSTORMS.  WE MAY GET TO THE SURFACE-BASED CONVECTIVE
TEMPERATURES SOON ENOUGH BEFORE THE CONVERGENCE ALONG THESE
BOUNDARIES FADES...THEREFORE...THEY COULD BE PLAYERS IN TODAY'S
THUNDERSTORM ACTIVITY.  THE TERRAIN WILL BE THE OTHER OBVIOUS PLAYER
IN INITIAL DEVELOPMENT.

LOOKING AT LOW-LEVEL MOISTURE AND MODEL SOUNDINGS...WOULD EXPECT
CAPE VALUES IN THE 1000-1500 J/KG RANGE ACROSS THE AREA...WITH 15-20
KT 0-6KM SHEAR ACROSS THE NORTH...VS LESS THAN 10 KT SHEAR ACROSS THE
SOUTH...THEREFORE...INDIVIDUAL STORM CELLS WILL PERSIST LONGER IN
THE NORTH AND HAVE A BETTER CHANCE OF BECOMING SEVERE. WET-BULB
ZERO VALUES VERY HIGH...SO MAIN THREAT LOOKS TO BE GUSTY OUTFLOW
WINDS...WITH A STRONGEST CELLS MAYBE GETTING QUARTER-SIZED HAIL AT BEST.

WILL RAISE THE POPS ACROSS THE NORTHERN SECTIONS INTO THE 40S-50S%
RANGE...BUT LEAVE THE SOUTHERN AREAS IN THE 20S-30S% RANGE.

WILL MAKE SLIGHT TWEAK TO HAZARDOUS WEATHER OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             95  68  93  65  92 /  30  30  30  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  93  67  90  62  87 /  40  40  30  10  10
OAK RIDGE, TN                       92  66  89  62  87 /  40  40  30  10  10
TRI CITIES AIRPORT, TN              90  62  87  56  83 /  50  50  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GM
Hazardous weather outlook, Jun 11, 10:12 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 AM EDT SAT JUN 11 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121515-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1112 AM EDT SAT JUN 11 2011 /1012 AM CDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...WITH MORE
COVERAGE OVER THE NORTHERN AREAS...AND ONLY ISOLATED TO SCATTERED
STORMS OVER THE SOUTH. SOME STORMS MAY LINGER OVERNIGHT AS A WEAK
COLD FRONT DROPS SOUTHEAST INTO THE REGION.

A FEW ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE NORTHERN AREAS
THIS AFTERNOON INTO THE EARLY EVENING. MOST OF THE STORMS ACROSS
THE SOUTHERN SECTIONS WILL BE BRIEF AND NOT AS STRONG OVERALL.

THE SEVERE WEATHER THREAT WILL MAINLY BE DAMAGING THUNDERSTORM OUTFLOW
WINDS. FOR HAIL SIZE...A FEW OF THE STRONGEST STORMS IN THE NORTH
MAY APPROACH QUARTER-SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SEASONAL TEMPERATURES AND MOSTLY DRY WEATHER WILL RETURN FROM
SUNDAY THROUGH TUESDAY...BEHIND PASSAGE OF THE COLD FRONT ON
SUNDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FROM WEDNESDAY THROUGH
FRIDAY...WITH THE POTENTIAL FOR A FEW STRONG TO MARGINALLY SEVERE
STORMS IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVER SOME PARTS OF
NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND
EVENING.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:01 PM CDTSevere Thunderstorm WarningMRXHamilton, Marion29 min
Jun 11, 1:15 PM CDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea and 1 more45 min
Jun 11, 3:01 PM CDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.